Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 157, NWS Dodge City, KS

June 17, 20095 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2009, 5:14 PM CDT for 5 counties in Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 5:14 PM CDT (22:14 UTC)
Expired
Jun 17, 2009, 6:15 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:36 PM CDTHAIL 0.882 Se Meade, KS
Jun 17, 5:36 PM CDTHAIL 0.882 Sse Meade, KS
Jun 17, 5:36 PM CDTHAIL 11 E Meade, KSQUARTER SIZED HAIL AND 6 INCH TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 172214
SVRDDC
KSC025-057-069-119-175-172315-
/O.NEW.KDDC.SV.W.0157.090617T2214Z-090617T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS.
  SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS.
  MEADE COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 615 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF MEADE
  STATE PARK...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEADE STATE PARK...
  MEADE...
  FOWLER...
  MINNEOLA...
  RURAL RESIDENCES OF MEADE...NORTHWESTERN CLARK...SOUTHEASTERN
  GRAY...SOUTHEASTERN SEWARD AND SOUTHWESTERN FORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3764 10029 3746 9991 3699 10016 3700 10078
TIME...MOT...LOC 2214Z 220DEG 26KT 3718 10035

$$

01
2 follow-up statements
000 
WWUS53 KDDC 172247
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT WED JUN 17 2009

KSC025-057-069-119-172315-
/O.CON.KDDC.SV.W.0157.000000T0000Z-090617T2315Z/
GRAY KS-FORD KS-MEADE KS-CLARK KS-
547 PM CDT WED JUN 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN CLARK...MEADE...SOUTHWESTERN FORD AND EXTREME
SOUTHEASTERN GRAY COUNTIES...

AT 545 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF MEADE...MOVING NORTHEAST
AT 30 MPH.

THIS THUNDERSTORM PRODUCED QUARTER SIZED HAIL AND BLEW DOWN TREE 
LIMBS UP TO 6 INCHES IN DIAMETER ONE MILE EAST OF MEADE AT 536 PM.

* LOCATIONS IMPACTED INCLUDE...
  MEADE...
  FOWLER...
  MINNEOLA...
  RURAL RESIDENCES OF MEADE...NORTHWESTERN CLARK...SOUTHEASTERN GRAY
  AND SOUTHWESTERN FORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3700 10061 3745 10028 3755 10010 3746 9991
      3699 10016
TIME...MOT...LOC 2245Z 221DEG 26KT 3732 10027

$$

01
000 
WWUS53 KDDC 172313
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT WED JUN 17 2009

KSC025-057-069-119-172321-
/O.EXP.KDDC.SV.W.0157.000000T0000Z-090617T2315Z/
GRAY KS-FORD KS-MEADE KS-CLARK KS-
613 PM CDT WED JUN 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK...MEADE...
SOUTHWESTERN FORD AND EXTREME SOUTHEASTERN GRAY COUNTIES EXPIRES AT
615 PM CDT...

* LOCATIONS IMPACTED INCLUDE...
  FOWLER...
  MINNEOLA...
  RURAL RESIDENCES OF MEADE...NORTHWESTERN CLARK...SOUTHEASTERN GRAY
  AND SOUTHWESTERN FORD COUNTIES.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER MEADE...NORTHWESTERN CLARK...SOUTHEASTERN
GRAY AND SOUTHWESTERN FORD COUNTIES.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEAST 
MEADE...NORTH CLARK... AND SOUTHEAST FORD COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3700 10061 3745 10028 3755 10010 3746 9991
      3699 10016
TIME...MOT...LOC 2311Z 225DEG 28KT 3744 10006

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:29 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 17, 3:29 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT WED JUN 17 2009

.DISCUSSION...

DAYS 1-2...

TEMPERATURES AND THUNDERSTORM PROBABILITIES ARE THE MAIN FORECAST
CONCERNS.

THE 12Z UA ANALYSIS SHOWED A LARGE UPPER TROUGH OVER THE WESTERN
STATES. AT 250 MB AN 80 KNOT SPEED MAX WAS LOCATED OVER ARIZONA
WHILE A 130 KNOT JET WAS COMING ONSHORE OVER THE PACIFIC NORTHWEST.
SUBTLE DISTURBANCES WERE EVIDENT IN THE SOUTHWEST FLOW EAST OF THE
MAIN TROUGH. ONE DISTURBANCE HAD LIFTED FROM THE MOUNTAINS OF
NORTHERN MEXICO AND WAS CURRENTLY MOVING UP THROUGH EASTERN NEW
MEXICO AND FAR WEST TEXAS. THIS DISTURBANCE HAD HELPED FOCUS SOME
THUNDERSTORM DEVELOPMENT ALONG THE DRYLINE ALONG THE TX/NM BORDER.

FOR THIS EVENING THE MODELS PAINT SOME QPF ACROSS THE WESTERN PART
OF THE CWA. THIS SEEMS REASONABLE GIVEN THE CURRENT RADAR TRENDS
AND THE UPPER SPEED MAX LIFTING OUT INTO THE CENTRAL HIGH PLAINS
TONIGHT. WILL ADD SOME SLIGHT CHANCE TO CHANCE POPS TO THE AREA
BASICALLY WEST OF A HAYS TO DODGE CITY LINE THROUGH ABOUT 06Z.

ON THURSDAY A NORTHERN STREAM SHORTWAVE WILL BE APPROACHING THE NORTHERN
AND CENTRAL PLAINS. THE WEAKER LEAD SHORTWAVE MAY HELP VEER THE SURFACE
FLOW TO THE SOUTHWEST DURING PART OF THE DAY BUT THINK THAT WINDS SHOULD
BACK TO THE SOUTH IN THE AFTERNOON. AT ANY RATE MODEL SOUNDINGS SHOW
DECENT MIXING. WITH WARM MID LEVEL TEMPERATURES IN PLACE HIGH TEMPERATURES
SHOULD CLIMB INTO THE UPPER 90S WITH 100 DEGREE TEMPERATURES POSSIBLE
AROUND MEDICINE LODGE.

AS THE UPPER WAVE MOVES OUT THURSDAY NIGHT A COOL FRONT WILL PUSH SOUTHEAST
ACROSS WESTERN KANSAS. MODEL SOUNDINGS SHOW SOME INSTABILITY IN PLACE
AHEAD OF THE FRONT SO WILL KEEP THE CHANCE/SLIGHT CHANCE POPS INTACT.
THE LATEST MODEL RUNS HAVE THE FRONT A LITTLE SLOWER AND STILL IN THE
SOUTHEASTERN COUNTIES AT 12Z. WILL KEEP THE SMALL POPS INTO THE MORNING
HOURS THERE BUT DIMINISH BY MIDDAY. BY 00Z SATURDAY THE NAM HAS THE
FRONT STATIONARY ALONG OR JUST SOUTH OF THE OKLAHOMA BORDER WHILE THE
GFS HAS IT A LITTLE FARTHER NORTH. COULD SEE A FEW STORMS DEVELOP
ALONG THE FRONT SO WILL KEEP THE SLIGHT CHANCE POPS IN PLACE FOR
THE SOUTHEAST. GERARD

DAYS 3-7...

THE MODELS HAVE DECENT AGREEMENT IN PLACEMENT OF LARGE SCALE
SYNOPTIC FEATURES FROM AROUND FRIDAY THROUGH MONDAY. THE PATTERN MAY
BE CHARACTERIZED BY A NW PACIFIC TROUGH/JET EJECTING SHORTWAVES
ACROSS THE NORTHERN GREAT PLAINS. IN THE MEANTIME, A SUBTROPICAL
HIGH OVER THE GULF STATE BEGINS TO RETROGRADE INTO THE LOWER
MISSISSIPPI VALLEY/SOUTHERN PLAINS. THE RESULT WILL BE A REASONABLE
LIKELIHOOD OF A QUASI-STATIONARY SURFACE BOUNDARY DRAPED SOMEWHERE
FROM THE CENTRAL PLAINS STATES THROUGH THE UPPER MIDWEST UNDERGOING
FRONTOGENESIS AT TIMES, AND A FOCAL POINT FOR MCS DEVELOPMENT NORTHEAST
OF KANSAS, BUT BETTER CHANCES FOR AIRMASS-PULSE TYPE THUNDERSTORMS
FOR CENTRAL KANSAS OR ISENTROPIC FORCED ASCENT SCATTERED RAIN AND
THUNDER. THERE  NOT AS MUCH CONFIDENCE IN TIMING OF EVENTS HOWEVER.
THE MODELS INDICATE AT LEAST TWO UPPER JETS LIFTING NORTHEAST
THROUGH THE EASTERN SIDE OF THE WESTERN TROUGH, BOTH OF WHICH WOULD
PLACE SECTIONS OF THE CWA IN THE RIGHT EXIT REGION OF THE JET FOR A
PERIOD. THE MOST LIKELY TIME FRAMES AT THIS TIME APPEAR TO BE LATE
FRIDAY NIGHT THROUGH EARLY SUNDAY WHICH COULD ENHANCE THUNDERSTORM
CHANCES. TIMING AND PLACEMENT OF THE FEATURE WILL LIKELY UNDERGO
MANY CHANGES IN THE MANY MODEL RUNS TO COME THEREFORE CONFIDENCE IN
ANYTHING HIGHER THAN 20 PERCENT CHANCES AT THIS POINT WOULD BE
PREMATURE, HOWEVER MIXING MODELS OUTPUT WITH MOS GUIDANCE WOULD
WARRANT 30 TO 50 PERCENT CHANCES FOR SATURDAY IN OUT SOUTHEAST
SECTIONS.

TEMPERATURES DURING THE PERIOD WILL BE EVEN MORE PROBLEMATIC AS
CLOUD COVER WILL DRASTICALLY IMPACT TEMPERATURES ACROSS THE CENTRAL
PLAINS. MOS GUIDANCE SUGGESTS COOLER UPPER 80S AS AS MOISTURE
TRANSPORT INCREASES SATURDAY ALONG WITH CONVECTIVE CHANCES.
OVERNIGHT LOWS WILL HOWEVER WILL BE QUITE MILD WITH LOW IN THE
UPPER 60 TO NEAR OR AROUND 70 DEGREES IN THE PRATT-MEDICINE LODGE
REGIONS. RUSSELL

&&

AVIATION...

MOISTURE RICH BOUNDARY LAYER JUXTAPOSED ACROSS A WARM SURFACE FRONT
THIS AFTERNOON COULD BE THE FOCUS FOR +TSRA/CB, HOWEVER THE LIMITING
FACTOR CONSIDERED THE LAST COUPLE OF DAYS ARE THE VERY WARM 700 MB
TEMPERATURES IN THE 13-15 DEGREE RANGE. BETTER INSTABILITY IS FARTHER
NORTHEAST, SO FOR TAF FORECAST PURPOSES WILL LEAVE TERMINALS DRY AND
MONITOR FOR CONVECTIVE TRENDS AND UPDATE AS NEEDED. BOUNDARY LATER
WINDS WILL CONTINUE TO BE MODERATE AND SOUTHWESTERLY BACKING FATHER
WEST BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  67  91 /  20   0  20  10
GCK  67  97  66  89 /  30   0  20  10
EHA  65  97  64  89 /  30   0  10  10
LBL  66  98  66  89 /  30   0  10  10
HYS  69  97  68  89 /  20   0  30  10
P28  75 101  73  94 /   0   0  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/33
Hazardous weather outlook, Jun 17, 3:58 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT WED JUN 17 2009

KSZ030-031-043>046-061>066-074>081-084>090-182100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
358 PM CDT WED JUN 17 2009 /258 PM MDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHWEST
AND SOUTH CENTRAL KANSAS THIS EVENING GENERALLY IN AN AREA FROM MEADE
THROUGH DODGE CITY AND LARNED THROUGH STAFFORD...PRATT AND MEDICINE
LODGE. A FEW OF THESE STORMS COULD PRODUCE STRONG TO DAMAGING
THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS
ON THURSDAY NIGHT WITH A CHANCE FOR THUNDERSTORMS. A SLIGHT CHANCE
FOR MORE THUNDERSTORMS WILL BE ON FRIDAY AND SATURDAY AFTERNOON
AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS REPORTS MAY BE NEEDED FOR STRONG OR DAMAGING WINDS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:58 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.